Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 10, NWS Missoula, MT

August 19, 20155 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 19, 2015, 2:18 PM MDT for 5 counties in Montana. It took effect at Aug 20, 2015, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2015, 2:18 PM MDT (20:18 UTC)
In effect from
Aug 20, 2015, 9:00 AM MDT
Expired
Aug 20, 2015, 9:00 PM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Glacier County, MT, Lake County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WWUS85 KMSO 192018
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT WED AUG 19 2015

MTZ105-202030-
/O.NEW.KMSO.FW.W.0010.150820T1500Z-150821T0300Z/
/O.NEW.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
FLATHEAD/GLACIER PARK-
218 PM MDT WED AUG 19 2015

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE FLATHEAD/GLACIER PARK...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
FLATHEAD/GLACIER PARK...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 9 AM TO 9 PM MDT THURSDAY. A FIRE WEATHER WATCH HAS ALSO
BEEN ISSUED. THIS FIRE WEATHER WATCH FOR GUSTY WINDS AND LOW
HUMIDITIES IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 

THURSDAY CONDITIONS:

* WINDS: WEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH.

* MINIMUM HUMIDITIES: 15 TO 20 PERCENT.

* TIMING: LOWEST HUMIDITY AND GUSTY WIND COMBINED PEAK LATE
  THURSDAY AFTERNOON.

FRIDAY CONDITIONS: 

* WINDS: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH IN THE
  MORNING, SHIFTING TO WEST WINDS 15 TO 25 MPH GUSTING TO 40 MPH
  FOLLOWING COLD FRONT IN THE LATE AFTERNOON. ERRATIC WIND GUSTS
  ALONG COLD FRONT AND NEAR THUNDERSTORMS.

* MINIMUM HUMIDITIES: 14 TO 19 PERCENT.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS THROUGHOUT AFTERNOON AND
  EVENING. ERRATIC WIND GUSTS EXPECTED NEAR THUNDERSTORMS.

* TIMING: LOWEST HUMIDITY, STRONGEST WIND, AND HIGHEST LIKELIHOOD
  OF LIGHTNING LATE FRIDAY AFTERNOON ALONG COLD FRONT.

$$

IDZ102-103-MTZ104-106>111-202030-
/O.NEW.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
218 PM MDT WED AUG 19 2015 /118 PM PDT WED AUG 19 2015/

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...KOOTENAI...WEST
LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN
EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. 

* WINDS: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH IN THE
  MORNING, SHIFTING TO WEST WINDS 15 TO 25 MPH GUSTING TO 40 MPH
  FOLLOWING COLD FRONT. ERRATIC WIND GUSTS ALONG COLD FRONT AND
  NEAR THUNDERSTORMS.

* MINIMUM HUMIDITIES: 14 TO 20 PERCENT.

* THUNDERSTORMS/TIMING:
    NORTH CENTRAL IDAHO: ISOLATED THUNDERSTORMS ALONG COLD FRONT
                         FRIDAY MIDDAY THROUGH LATE AFTERNOON.
    WEST CENTRAL/NORTHWEST MONTANA: SCATTERED THUNDERSTORMS ALONG
                         COLD FRONT FRIDAY MIDDAY THROUGH EVENING.
    SOUTHWEST MONTANA: ISOLATED THUNDERSTORMS ALONG COLD FRONT
                         FRIDAY LATE AFTERNOON THROUGH EVENING.

$$
1 follow-up statement
974 
WWUS85 KMSO 202028
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MDT THU AUG 20 2015

MTZ105-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
/O.CON.KMSO.FW.W.0010.000000T0000Z-150821T0300Z/
FLATHEAD/GLACIER PARK-
228 PM MDT THU AUG 20 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE FLATHEAD/GLACIER
PARK...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE FLATHEAD/GLACIER PARK...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT FRIDAY. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 9 PM MDT THIS EVENING.

TODAY CONDITIONS:

* WINDS: WEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH.

* MINIMUM HUMIDITIES: 15 TO 20 PERCENT.

* TIMING: LOWEST HUMIDITY AND GUSTY WIND COMBINED PEAK LATE 
  THURSDAY AFTERNOON. 

FRIDAY CONDITIONS:

* WINDS: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH IN THE
  MORNING... SHIFTING TO WEST WINDS 15 TO 25 MPH GUSTING TO 40 MPH
  FOLLOWING COLD FRONT IN THE LATE AFTERNOON.

* MINIMUM HUMIDITIES: 22 TO 27 PERCENT.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ALONG COLD FRONT.
  ERRATIC WIND GUSTS EXPECTED NEAR THUNDERSTORMS.

* TIMING: LOWEST HUMIDITY...STRONGEST WIND...AND HIGHEST
  LIKELIHOOD OF LIGHTNING ALONG COLD FRONT PASSING 1500-1800 LT.

$$

MTZ104-106>108-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
KOOTENAI-WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-
228 PM MDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE KOOTENAI...WEST LOLO...
SALISH AND KOOTENAI RESERVATION...EAST LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH IN THE
  LATE MORNING...SHIFTING TO WEST WINDS 15 TO 25 MPH GUSTING TO
  40 MPH FOLLOWING COLD FRONT IN THE LATE AFTERNOON.

* MINIMUM HUMIDITIES: 16 TO 21 PERCENT.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ALONG COLD FRONT.
  ERRATIC WIND GUSTS EXPECTED NEAR THUNDERSTORMS.

* TIMING: LOWEST HUMIDITY...STRONGEST WIND...AND HIGHEST
  LIKELIHOOD OF LIGHTNING ALONG COLD FRONT PASSING 1500-1800 LT.

$$

IDZ102-103-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
128 PM PDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 10 AM TO 8 PM PDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS/TIMING: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH
  BEGINNING LATE MORNING...SHIFTING TO WEST AND NORTHWEST WINDS 10
  TO 20 MPH GUSTING TO 30 MPH IN THE AFTERNOON.

* MINIMUM HUMIDITIES: 14 TO 19 PERCENT.

$$

MTZ109>111-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
228 PM MDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS/TIMING: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH
  BEGINNING LATE MORNING...SHIFTING TO WEST AND NORTHWEST WINDS 10
  TO 20 MPH GUSTING TO 30 MPH IN THE AFTERNOON.

* MINIMUM HUMIDITIES: 14 TO 19 PERCENT.

* THUNDERSTORMS: ISOLATED THUNDERSTORMS 1800-2100 LT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 19, 3:54 AM MDT, 10 hours 24 minutes earlier.

Area forecast discussion, Aug 19, 3:54 AM MDT, 10 hours 24 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
354 AM MDT WED AUG 19 2015

.DISCUSSION...Seasonably warm and dry conditions will persist
through today under a mostly sunny sky. Wildfires are once again
expected to perk up, producing additional smoke into the
atmosphere. But it most likely won't be overly noticeable until
tonight when the atmosphere stabilizes. Still it doesn't appear
concentrations will become nearly as bad as experienced over the
weekend and earlier this week.

The flow tonight will begin to flatten, transitioning from
northwest to westerly by Thursday afternoon. Winds throughout the
atmosphere are forecast to steadily increase during the day, with
gusty conditions developing during the afternoon when the
atmosphere becomes unstable enough to promote mixing. Thursday
should be the warmest day of the week, though wildfire smoke make
inhibit warming in some areas. And overall Thursday could prove to
be a critical fire weather day given the potential for strong,
gusty winds and low humidity.

A big change in weather is expected starting Friday as a cold
front makes its way through the Northern Rockies. Winds will be
fairly breezy Friday morning and will increase throughout the day
as the cold front pushes through. By the afternoon wind gusts of
30 mph will be common for many valleys across western Montana and
central Idaho. Moisture will begin to move into northwest Montana
on Friday afternoon. Unfortunately the greatest moisture is
expected to be north of the Canadian border, but far northwest
Montana will still have a good chance for a wetting rain,
especially the Glacier Park region. Snow levels are expected to
drop to around 6000 feet on Friday night and snow will be possible
in the mid to higher terrain.

Due to the passage of the cold front, overnight temperatures will
be in the 30s for many valleys over the weekend. Areas of frost
will be possible, especially across western Montana Sunday morning.
Temperatures will quickly warm on Sunday as a ridge briefly builds
over the region. Models are showing a dry and breezy westerly flow
for the first half of next week.

&&

.AVIATION....Smoke from area wildfires will continue to lower
visibility at times and obscure the higher terrain across west
central Montana and central Idaho. A slight breeze is expected in
the afternoon at KMSO and KBTM with wind gusts up to 20 knots
possible.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:18 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Flathead, Glacier, Granite, Jefferson and 10 more24 hr

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.